Vitamin b6 toxicity

Posted , 15 users are following.

After having symptoms of fatigue, weakness, numbness in hands, heavy legs, brain fog, lack of concentration, lightheaded and muscle weakness for 9 months with no answers.

A doctor had some sense to test my b6 after describing my symptoms to her. My level was at 47 (3-30) from only taking a multivitamin with 24mg of b6. I've learned that b6 is a water soluble from food intake but not from supplements and it can store toxic levels because your body can't get rid of it fast enough.

There is not much the doctors can do but advise you to stop taking your multivitamin. There is not much information online either. Has anyone gone through this? What were your symptoms? How long to recover?

Any advice or information will be greatly appreciated.

1 like, 25 replies

Report Reply

25 Replies

Next
  • Posted

    Oh dear Taro, that sounds awful. We think it will help with our symptoms and take thee viramins /multivitamins easily available to all. I am taking various vitamins including vitamin B complex in an expectation that it will help with my fatigue and energy levels. I asked my GP -visiting him due to abdominal pain only yesterday whether it is OK to take them. He said it should be OK. But I know that these vitamins can ve harmful too as inn your case. I am sorry to hear it. I hope ypu feel better soon.
    Report Reply
    • Posted

      Thank you ImagineCelebi, that's good that you are aware and cautious about b vitamins. Be sure that your b vitamins are not the synthetic kind which is more harmful and cause more side effects.

      Report Reply
    • Posted

      Hi ImagineCelebi,

      The synthetic form of b6 is pridoxine hydrochloride which cannot be used by your body without being converted. Sometimes the body cannot convert it and it gets stored and becomes toxic especially taking mega doses. I was taking the synthetic kind for 1 year with only 25mg.

      Pyridoxal 5-phosphate is the active form that the body can absorb but be aware some people have become toxic on this also. It is best to monitor your levels by blood test to keep from getting elevated levels of b6.

      Have you considered bee pollen as mother nature's natural source of vitamin b? I wish I knew this before ever taking supplements.

      Report Reply
  • Posted

    Dear Taro, what a rotten thing to happen. I think it is better to try and get our nutrition from food rather than supplements if possible. Supplements tend to make a lot of money for the suppliers but do not necessarily do much for us!  Have you had your vitamin D level and iron checked? 
    Report Reply
    • Posted

      Hi Ptolemy, you are absolutely right and I am learning it the hard way. I was healthy before supplements hardly went to the doctors until a co-worker recommended vitamins she was taking to increase energy. Big mistake.

      I've had so many tests done it's crazy. My iron is good and I am still deficient in vitamin d. Still working to raise my levels up. It was at 13 now 25. With vitamin d deficiency and b6 toxicity I'm getting hit hard with fatigue and weakness.

      There's always light at the end of the tunnel =)

      Report Reply
    • Posted

      Hi Taro, you were pretty deficient in vit D, that can cause quite nasty symptoms. Also it can take a while to build up to a normal level.
      Report Reply
    • Posted

      Hi Ptolemy,

      I have always thought that my vitamin deficiency was the root cause of my symptoms because all tests have come back normal.

      Doctors are very reluctant to say that it is the cause. They say it could be and leave it at that and refer you to another specialist to do more testing as I am waiting to see a rhuematologist next to rule out anything else.

      I started digging deeper into this and have come to learn that quite a few people who have vitamin d deficiency also had vitamin b6 toxicity. Doctors rarely test for b6 unless you ask. God was looking out for me, I was lucky.

      I come to learn that vitamin b6 depletes magnesium and being deficient in magnesium means being deficient in vitamin d because your body can't convert. It's very interesting.

      Report Reply
  • Posted

    It might be possible that you don't just have a vitamin deficiency but could possibly have CFS as all of your symptoms match those for CFS. Did you have an illness like flu or a trauma before you started to feel ill about 9 months ago that might have triggered this?

    Report Reply
    • Posted

      I didn't have an illness prior just stress from work. The symptoms did started out with flu like symptoms but without the flu. I've asked my doctor about CFS and she said I don't fit all the criteria. So she is referring me to a rhuematologist.

      Report Reply
  • Posted

    How are you doing now? Have your symptoms subsided? I have the same symptoms

    along with b6 toxicity. 

    Report Reply
    • Posted

      Diagnosed with small fiber neuropathy. Symptoms were increased heart rate,

      orostatic intolerance, extreme exhaustion. Was constantly dizzy, so neurologist

      took blood and did a skin biopsy. High prolactin, low testosterone and hig b6(72)

      came up on blood work

      Report Reply
    • Posted

      Thank you for sharing. So assume you stopped taking vB6. I was twice high on prolactin but gp did not suggest me stop taking it. I wonder if I should stop. Oh dear!
      Report Reply
    • Posted

      It's been 8 months and my symptoms have improved a little bit. They are still there but not as intense or frequently as before. I think it will take some time for the body to get rid of the extra b6 stored in the tissues.

      Hopefully you will feel better soon in time. I wish you well.

      Report Reply
    • Posted

      Hey there,

      I am having a similar thing. I have hyperprolactinemia with a microadenoma and my B6 is at 50 and I see a neuro tomorrow. I cannot shake the burning and nervousness and heart palpitations. Are you any better?

      Report Reply
    • Posted

      Hi 19069, did anyone say you could recover from the SF neuropathy in time?  All of my doctors deny it could be the Vitamin B (mine was 39.3 with upper limit being 27).  I have constant tingling/pinching, mostly in hands and feet.  I also would like to ask....are your symptoms worse when you do physical work and exercise?  I was moving some heavier file boxes around at work today and my tingling kicked up a notch from it.
      Report Reply

Join this discussion or start a new one?

New Discussion Reply

Report as inappropriate

Thanks for your help!

We want the forums to be a useful resource for our users but it is important to remember that the forums are not moderated or reviewed by doctors and so you should not rely on opinions or advice given by other users in respect of any healthcare matters. Always speak to your doctor before acting and in cases of emergency seek appropriate medical assistance immediately. Use of the forums is subject to our Terms of Use and Privacy Policy and steps will be taken to remove posts identified as being in breach of those terms.